Doctor insights on:
Natural Herbal Antihistamines For Hives
I have sever hives which continued over 3 weeks so far. What might be the cause (s)? Would telfast or aerius antihistamine meds. Work? Which one better
Hives.: Books are written discussing the many causes of hives. The most common cause would be a reaction to a new medication or food. It is often very hard to find the precise cause without doing an elimination diet and or stopping the inciting medication. Hives can also be caused by viruses, airborne allergies, cold, heat, friction and internal disease. ...Read more
Which antihistamine is more effective at treating the symptoms of hives? Benadyrl or Allegra (fexofenadine)?
Is it possible to be allergic to all antihistamines (hives)? I see hives 90mins after taking 3 different antihit's on different days.
Are antihistamines ever known to bring out the hives they r being taken to prevent? My hives get bumped up within 90mins of any antihistamine.
No: Depending what antihistamine you are taking, they usually take 30 to 45 minutes to start working, your hives do not worsen from them but if you are taking the medicine when the hives have already started, they are not controlling them very well. See an allergist and they can guide your treatment better. ...Read more
When I take antihistamine pills for hives, I get more itchy right after taking the pills before they kick in a few hrs later. Am I allergic to pills?
Be specific: You fail to indicate WHICH antihistamine. All antihistamines need time to see effect. Some are more effective than others. What type of hives, what specific trigger? Allergy to antihistamine is possible but not likely. Vague itching soon after a dose is not a good reason to suspect allergy. ...Read more
I went off antihistamines and 2-3 days later had hives & sudden flushing, hot face. Is it typical to have an effect/backlash like this when stopping?
Hives off meds: That is not typical. You may have suppressed an underlying condition which developed while you were taking the allergy medicine for a different reason. If you were taking them for hives, then it just means your condition has not resolved yet. It is common to experience some itching after discontinuation of anti-histamines for a few days but your symptoms sound more than just itching. ...Read more
I've been taking antihistamine meds for some time now, because of my chronic idiopathic hives I'm worry about the side effect & getting immune from it?
Chronic Hives: A number of my patients have been taking high-dose antihistamines for weeks, months, and in some cases even years with little to no side effects. Main side effect can be sedation, otherwise well tolerated. Over time your hives might spontaneously improve so if you have been well controlled for a while now, might be worth attempting a trial wean to see if the hives come back. Talk to your doctor. ...Read more
I have hives for 3 weeks now! What could've caused them!? Would telfast & aerius antihistamine meds. Be helpful? Which one is better & more effective?
Allergy testing: See an allergist for food and environmental allergy testing. This information may be helpful to help avoid flareups in the future. ...Read more
See details: The one that works best for you. No single one works best for every sufferer. ...Read more
In class, at home, 1-2/day, Hives are oftenly occure on my full body, tell me the best way to resolve this problem, even antihistamines doesn't work.
Larger dose: Try a non-sedating antihistamine up to 4 x daily (yes much larger than what is used for hay fever). If this does not help. You may add a H2 antagonist such as Pepcid (famotidine) or ranitidine twice daily. If this happens only at home or at school, then there is something in that environment causing the hives. Consult an allergist if the above measures didn't help. ...Read more
A few choices: Antihistamines are usually the safest choice. Prednisone can effectively treat most cases of hives, though it can have significant side effects if used long term. Immune-suppressing meds like Cyclosporine can help chronic cases, but also have side effects that must be weighed against the benefits. Some cases respond to a medication used to treat allergic asthma. See an allergist for more info. ...Read more
Try selective H1: Of the antihistamines, Benadryl (diphenhydramine) is the most effective, but also causes the most sedation. Some of the more selective h1 agents (eg. Claritin, Allegra or zyrtec can help). Note, zyrtec is probably a little bit more effective, but also has a sedation rate of 12%. ...Read more
Age 22M, hives occures when, enter in hot room, walking in cold, hypertension, antihistamine doesn't work.
Some people develop small itchy hives when the body starts to cool off after exposure to a very warm environment, but your condition appears to be the reverse.
Since avoidance of heat is likely impossible in your area, have you tried taking a double-dose of non-sedating antihistamine 1-2 hrs prior to such exposure? ...Read more
I'm babysitting a little boy with red swollen sporadic hives all over his body. No other symptoms. What can I do in addition to antihistamines?
Other options: This will usually require or more thorough work up. Most times hives in children is related to a recent viral infection. No other treatment beyond antihistamines and time is needed. If hives persist or are accompanied by other symptoms the child should be evaluated by an allergist. If he experiences any problems breathing etc. You should give epinephrine and call 911 immediately. ...Read more
Can increase dose: You can increase the dose of a non-sedating antihistamine like cetirizine to 10mg twice a day if need be. Dosing can be increased even more in some situations. You can also consider adding H2 blockers. Talk to your Allergist about additional treatment options to get better control of hives. ...Read more
When I take oral antihistamines I get hives over my entire body. Is it possible to be allergic to antihistamines? What can be taken instead?
Each antihistamine is unique, so it is unlikely that you would be allergic to multiple antihistamines. I had one patient who had hives to an antihistamine, and it turned out to be an allergy to a dye.
You should consult with someone familiar with these medications and medication reactions in general, such as an allergist. ...Read more
I'm allergic to antihistamines. I recently broke out into hives and I don't know why. What can I buy over-the-counter as I do not have insurance?
Why are chronic hives red, raised, and itchy without medicine, but they're redder, flat (not raised), and do not itch after taking an antihistamine?
I break out in a few hives after taking any drug, unrelated to each other, including antihistamines! How can an allergist test to see what problem is?
Female, 51. Hives on all parts of body when outside temp goes below 65. Ice exper. Produces welt. Antihistamines make me jitter. I layer. Other options?
Cold urticaria: This is not too uncommon. Avoidance of exposure is the best approach. I don't understand why all antihistamines make your jittery without a decongestant. Suggest you try different types of just antihistamine to see which one works for you. Double the dose if necessary for the one tolerated. See allergist perhaps? No immersion in cold water-it may kill you. ...Read more
If my 9 month old infant has broken out in hives possibly from a food allergy, is there an antihistamine?
Call pediatrician: There are antihistamines that can be used for infants. The dose should be adjusted for your infant's weight. Non-sedating antihistamines are preferred as drowsiness after hives may be a symptom of a more serious allergic reaction called anaphylaxis. Benadryl (diphenhydramine) can also sometimes cause unexpected irritability. You will want to discuss these issues with your pediatrician. ...Read more
I was diagnosed with hives. Disappeared in 4 days with antihistamine use, could this be a sign of HIV infection?
Not specifically: Hives are called urticaria and can come from many, many reasons. Ofter we are unable to identify a cause. If they improve with anti- histamine that is good. The real truth is after you stop using the antihistamine do they recur. If they recurr many times over a period of time they can be classified as "Chronic Urticaria". When we see a patient with urticaria we think of many causes! ...Read more